Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 47, NWS Melbourne, FL

May 4, 2021

NWS Melbourne, FL issued this special marine warning at May 4, 2021, 10:42 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 10:42 PM EDT (02:42 UTC)
Expired
May 4, 2021, 11:45 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 54 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 2.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

443 
WHUS52 KMLB 050242
SMWMLB
AMZ552-050345-
/O.NEW.KMLB.MA.W.0047.210505T0242Z-210505T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
1042 PM EDT Tue May 4 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...

* Until 1145 PM EDT.

* At 1042 PM EDT#commaOrEllipsis()a strong thunderstorm was located
  near Canaveral Groves, or 8 nm southwest of Port Saint
  John#commaOrEllipsis()moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours. Make sure 
           all on board are wearing life jackets.

* Locations impacted include...
  Port Saint John, Titusville Airport, Bellwood, Canaveral Groves,
  Rockledge, Playalinda Beach, Titusville, Cocoa, Klondike Beach,
  Sharpes, Jetty Park, Port Canaveral, Merritt Island Wildlife
  Refuge, Cape Canaveral, Cocoa Beach, Merritt Island and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are 
expected.

&&

LAT...LON 2884 8058 2884 8055 2845 8029 2830 8079
      2837 8082 2858 8088
TIME...MOT...LOC 0242Z 249DEG 27KT 2839 8092 

HAIL...0.00IN
WIND...>34KTS

$$

TE
2 follow-up statements
459 
WHUS52 KMLB 050250 CCA
SMWMLB
AMZ552-050345-
/O.COR.KMLB.MA.W.0047.210505T0242Z-210505T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
1050 PM EDT Tue May 4 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...

* Until 1145 PM EDT.

* At 1049 PM EDT,a strong thunderstorm was located near Canaveral 
  Groves, or 8 nm southwest of Port Saint 
  John, moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours. Make sure 
           all on board are wearing life jackets.

* Locations impacted include...
  Port Saint John, Titusville Airport, Bellwood, Canaveral Groves,
  Rockledge, Playalinda Beach, Titusville, Cocoa, Klondike Beach,
  Sharpes, Jetty Park, Port Canaveral, Merritt Island Wildlife
  Refuge, Cape Canaveral, Cocoa Beach, Merritt Island and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2884 8058 2884 8055 2845 8029 2830 8079
      2837 8082 2858 8088
TIME...MOT...LOC 0249Z 249DEG 27KT 2839 8092 

HAIL...0.00IN
WIND...>34KTS

$$

TE
021 
FZUS72 KMLB 050340
MWSMLB

Marine Weather Statement
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
1140 PM EDT Tue May 4 2021

AMZ552-050349-
/O.EXP.KMLB.MA.W.0047.000000T0000Z-210505T0345Z/
1140 PM EDT Tue May 4 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1145 PM EDT...

The affected areas were... 
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 2884 8058 2884 8055 2845 8029 2830 8079
      2837 8082 2858 8088
TIME...MOT...LOC 0339Z 249DEG 27KT 2852 8054 

$$

TE

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at May 4, 4:24 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 4, 4:24 PM EDT, 6 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
424 PM EDT Tue May 4 2021

.DISCUSSION...

Tonight-Wednesday...Another warm day is underway with temperatures
currently in the upper 80s to lower 90s across the region. We
will likely warm a few more degrees as temps near the mid 90s. A
quick look at radar and satellite reveals the sea breeze beginning
to push inland and is currently just to the west of the KMLB
radar. Still expecting convection to fire up this afternoon as a
result of local boundary interaction and peak diurnal heating. The
15Z KXMR sounding showed a weakening cap and increasing
instability. Recent hi-res guidance continues to hint at isolated
to scattered showers and thunderstorms developing across the
western counties by ~22Z and begin advancing east, eventually
moving offshore by 05/06Z. If any strong to potentially severe
storms develop, we could see some stronger winds as DCAPE over
1000 J/kg is in place. Convection will begin to wane through the
evening hours.

More of the same is expected on Wednesday. The mid to upper level
high overhead will nudge slightly south as a upper trough slides
towards the Atlantic coast. At the surface, a cold front to our
northwest will continue to slowly track our way. Expecting
activity to develop once again along the sea breeze during the
afternoon hours tomorrow. A few models are hinting at a piece of
H7 energy dipping south tomorrow which may result in an uptick of
convection. However, confidence is not too high in that solution
playing out.

Wednesday Night-Thursday night...Expect isolated to scattered
convection will linger into the early evening hours Wednesday night
from the Space Coast southward to the Treasure coast before moving
offshore and diminishing late in the evening. The environment is
still favorable for higher rain chances on Thursday in advance of
the front that will be pushing south into the area. Models are
depicting the higher moisture axis will remain over the northern
Florida peninsula on Thursday. Convection developing near the
frontal boundary will likely approach the northern CWA by late
Thursday morning. Westerly winds will increase on Thursday in
advance of the front. Expect sea-breeze boundary to activate in the
afternoon with slightly unstable air mass in place. CAPE values are
forecast to be near 1500 J/kg. With mid level dry air in place south
of the deeper moisture axis, gusty winds are expected with the
scattered to numerous convection that develops by the afternoon. By
sunset, convection will be near the coast. Dry conditions
are expected for overnight period Thursday night.

Friday-Monday...The end of the week looking to take a 180 degree
turn from the mid week pattern, with high pressure building in
behind the cold front Friday afternoon, scouring out the area for
Saturday. GFS/ECM now in much closer agreement than previous runs on
timing of the cold front departure, lingering the boundary across
south FL and the Treasure Coast early Friday with it pushing towards
the FL Straits by the afternoon. Have restricted PoPs to just St
Lucie and Martin counties and adjacent waters due to the slightly
faster progression of the boundary. North winds will quickly veer
onshore by Friday night as high pressure shifts from the MS Valley
to central Georgia. This weekend, the high will continue to drift
seaward, with onshore flow shifting southeasterly prior to daybreak
Sunday. Rain chances on Saturday will be non-existent, however
return Sunday with the southeasterly wind shift bringing Caribbean
moisture back across south FL, with 20% PoPs for the Treasure Coast.
By early next week, a return to a "pre-wet season" pattern will
commence as the ridge axis extends across the state and diurnally
driven showers and storms appear in the afternoon hours over the
interior. Another warming trend will arrive late this week, as temps
Friday in the low to mid 80s return to the 90s areawide Sunday and
beyond. Lows will follow the same trend, bottoming out in the upper
50s to lower 60s Sat morning, reaching the upper 60s/lower 70s by
next week.

&&

.AVIATION /18Z TAFs/...

VFR conditions currently prevailing across the region. Winds will
remain out of the south-southwest and gust around 20 knots this
afternoon. Isolated to scattered showers and thunderstorms are
expected to develop inland this afternoon and push towards the coast
through this evening. Added a mention of VCTS across all terminals
and TEMPOs for TSRA across the all terminals except for FPR/SUA.
Reduced visibilities, low ceilings and gusty winds are possible with
any stronger storm. Convection clears the area by 05/06Z. VFR
conditions expected overnight with a few passing low clouds.

&&

.MARINE...

The sea breeze is beginning it's inland push with gusty
southeasterly winds developing in it's wake. Showers and
thunderstorms will be possible late this afternoon and evening
along the coast and over the nearshore waters. Winds will begin to
weaken this evening with more of the same expected tomorrow.
Isolated to scattered showers and storms along the afternoon sea
breeze will continue into the evening hours Wednesday night from
south of the Space Coast to the Treasure Coast. Scattered to
numerous showers and lightning storms are expected Thursday ahead
of a cold front that will move south across the waters Thursday
night. Some of these storms will be strong, with locally higher
winds and seas. Winds shift to northwest Friday and northeast by
Friday evening and continue through Saturday as high pressure
builds into Florida. The high pressure ridge will move east into
the Atlantic Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  91  73  87 /  40  30  10  60
MCO  73  94  72  91 /  30  30  10  60
MLB  74  90  73  88 /  40  40  20  70
VRB  73  90  73  87 /  30  40  30  60
LEE  74  94  72  89 /  10  30  10  60
SFB  74  95  73  90 /  30  30  10  60
ORL  74  94  73  90 /  30  30  10  60
FPR  73  90  73  88 /  30  40  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...99/TC...Corrected for short term
LONG TERM....99/TC
AVIATION...99/TC
Hazardous weather outlook, May 4, 5:28 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
528 AM EDT Tue May 4 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
528 AM EDT Tue May 4 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and a few lightning storms are expected once
again across east central Florida again today. Similar to Monday,
The greatest chance for storms will be west of Interstate 95
during the late afternoon through sunset, with storms moving NE
at 15 to 20 mph back across the coastal counties through late
evening.

Today's strongest storms will be capable of producing brief gusty
winds up to 45 mph, frequent cloud to ground lightning, small hail
and torrential downpours of around one inch. Move indoors to safety
at the first sign of threatening skies, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Stronger storms may produce wind gusts to around 35 knots over
interior lakes as well as the Intracoastal and nearshore Atlantic
during the late afternoon and early evening, especially across
Volusia and northern Brevard Counties. Boaters should watch for
storms approaching from the southwest today, and seek safe harbor
in advance of storms.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will be present at all east central
Florida beaches today. If entering the ocean, remember to swim only
within sight of a lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Isolated to scattered late afternoon and early evening showers
and storms are forecast again on Wednesday, followed by scattered
to numerous showers and lightning storms on Thursday ahead of a
cold front, which will cross the area Thursday night. Some of
these storms will likely be strong to severe, with strong to
possibly damaging wind gusts, hail, frequent cloud to ground
lightning strikes and torrential downpours. Drier weather will
take hold form late Friday through this weekend.

The rip current threat will be moderate again on Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:46 PM EDTSpecial Weather StatementMLBBrevard44 min
May 5, 6:34 PM EDTSpecial Weather StatementMLBSeminole56 min
May 5, 6:55 PM EDTSpecial Marine WarningMLB95 min
May 5, 7:23 PM EDTSpecial Weather StatementMLBSeminole52 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.